MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. DELTEC® GRIPPER PLUS® SAFETY NEEDLE; SET, ADMINISTRATION, INTRAVASCULAR

SMITHS MEDICAL ASD, INC. DELTEC® GRIPPER PLUS® SAFETY NEEDLE; SET, ADMINISTRATION, INTRAVASCULAR
Catalog Number 21-2768-24
Medical Device Problem Code Protective Measures Problem (3015)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 04/18/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun, as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that needle shield of a deltec® gripper plus® safety needle did not cover the needle as it was supposed to, leaving the needle outside the shield."ee" had flushed the port with ns and heparin.Clinician stabilized the port and was retracting the needle when they were stuck in the right thumb.Clinician went to employee health to have it checked out.Lab work and risk counseling was done.No permanent injury was reported, and the event was reported as resolved.
 
Additional Manufacturer Narrative
One used deltec® gripper plus® safety needle was returned for investigation.A visual inspection was performed and it was noted that the safety mechanism had already been activated and the needle was out of the base.On the back of the arm, discoloration was found on one of the sides.Functional testing revealed it was possible for the safety arm to be activated again.A manufacturing review of a similar device found no discrepancies.The complaint was not confirmed.The most probable root cause was determined to be that the damage to the safety arm occurred after the product left the manufacturing facility.

Brand Name
DELTEC® GRIPPER PLUS® SAFETY NEEDLE
Common Device Name
SET, ADMINISTRATION, INTRAVASCULAR
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6570474
Report Number3012307300-2017-01032
Device Sequence Number16163588
Product Code FPA
UDI-Device Identifier10610586025648
UDI-Public10610586025648
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K021999
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number21-2768-24
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2017
Supplement Date Received by Manufacturer10/09/2017
Initial Report FDA Received Date05/16/2017
Supplement Report FDA Received Date10/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age73 YR
Patient Weight103